Jump to content
CrazyBoards.org

increased pulse and blood pressure


Recommended Posts

Can any of my meds cause increased pulse and blood pressure? I'm on Lamictal, Wellbutrin, and Cymbalta. My blood pressure is right on the borderline of hypertension, which I'm not too thrilled with since I am only 27! And normally my pulse is 60-65 and now it's 80. If not my meds, can depression cause hypertension? I'm really not sure what is going on because my diet is not extremely high in salt or anything and I exercise.

Link to comment
Share on other sites

it could be possible, maybe. I know that i have experienced an increase in heart rate and in blood pressure... my heart rate has always been a bit high, but it has raised. My blood pressure, though, used to be completely normal, if not low, but now it is high.

we seem to overlap in that we both take Lamictal and Wellbutrin....

far be it from me if i actually know if that is the cause or not....

Link to comment
Share on other sites

I haven't seen any reports of hypertension or tachycardia for Lamictal.

Cymbalta has been associated with minimal increases of bp of 2mm, and there was at least on case of severe hypertension. No reports of tachycardia.

Wellbutrin has a number of reports of hypertension, including severe, but no reports of tachycardia.

Talk with your pdoc first about this. He may want to do a trial without cymbalta, or just switch you to something else.

a.m.

Link to comment
Share on other sites

  • 4 weeks later...

HF--

Make sure your blood pressure measurements are done consistently when making judgements about it. I have a sharp difference between electronic cuff (160/100) and manual physician mercury reading (100/55). My doctors have told me to not worry about hypertension (and they said this with respect to the fact I was/am on Cymbalta).

And as far as the tachycardia, it could be the Wellbutrin (it has a reputation for aggravating anxiety, which frequently somatosizes as tachycardia). It could be the meds in general... I've gone from a resting pulse of around 80 to around 100-110 if you compare 2003 (when I started meds) to now. (Don't get too worried about my tach., I've had it the past 23 years, probably acquired from an open heart surgery in 1984. If YOUR pulse gets to 100-110 on a regular basis, however, then you should be worried!)

Link to comment
Share on other sites

My bp has definitely risen over time with meds. Effexor was the worst, and I've never gone back down to baseline since I was on it. It went from 120/60 to 160/90. Aack! Now, with Wellbutrin, it hovers around 135/84. Not great. So, yeah, Wellbutrin can definitely elevate bp. According to my doc, WB doesn't have that particular side effect as often as with Effexor, but it can happen.

Also, make sure to take your blood pressure at least three times, relaxing for a minute or so in between. It is really changeable.

Link to comment
Share on other sites

  • 4 weeks later...

I just know it's the Cymbalta. I have never had this problem with Wellbutrin. Today my blood pressure tested as 146/95 or something like that. Not cool. Ever since I started the Cymbalta it's just been creeping higher and higher. I may see my GP about this first to see if I actually do have hypertension, then ask my pdoc if I can back off on my meds. It just really sucks because this combo is working so well for me. ;)

Link to comment
Share on other sites

Taking meds to counteract meds...yes, not the ideal concept, but definitely a matter of reality. Ask any physician.

Being psych patients we are not in the realm of average, simple cases. It is far easier to add a blood pressure med, of which there are dozens which are easy to handle, have quick action, minimal side effects, than changing a psychoactive med that takes weeks to take hold and evaluate, then weeks to taper off and return to baseline.

a.m.

Link to comment
Share on other sites

Guest Guest_hollywoodfreaks_*

I'll consider it if necessary. If they don't have many side effects then I have less of a problem with it.

Link to comment
Share on other sites

I'll consider it if necessary. If they don't have many side effects then I have less of a problem with it.

"If necessary" is the primary consideration, and one to discuss with your GP and cardiologist (if you have one.)

Pretty much any medication that raises noradrenaline levels (Cymbalta, Wellbutrin, many others ) can raise

heart rate and/or blood pressure - that's just one of the functions that neurotransmitter works with. I wouldn't be

surprised if some people notice the increased heart rate and call that "increased anxiety" ...

The catch is that if the BP/HR increases can be reasonably attributed to a medication known for that effect, then

they probably aren't being caused by developing cardiovascular disease. The values may be in an elevated-risk

sone for a generally-unmedicated general population, but still in the normal-risk range for you on these meds.

Hence, this is something you need to discuss with a doctor who deals with those issues. (If you get the "these numbers

are too high, we don't care what meds you're on, here's a pamphlet/menu" response from the GP's

nurse/assistant ... I won't say ignore them, but get a second opinion from a doctor who actually reads charts.)

If you already have any or all of the other risk factors for cardiovascular disease aside from the meds/BP/HR, well,

you should know the drill already.

Link to comment
Share on other sites

  • 2 weeks later...
Guest Guest_hollywoodfreaks_*

Well, I went to the GP and he said I qualify for a clinical diagnosis of high blood pressure (I've been taking my blood pressure frequently over the past month or so, plus a reading of 144/100(!) in the doctor's office), and that I either need to change the meds or start taking a blood pressure med. Once I told him how limited my medication history is (Lexapro is the ONLY other med I've been on, which worked wonderfully until it pooped out), he said that adjusting the meds was the best choice and I would tend to agree with him. I think he's a good doctor and I respect his opinion.

I'll have to talk to my pdoc and see what he thinks. I think that dropping one dosage at a time (say from 60mg Cymbalta to 40mg, or 300 WB to 150mg), then evaluating the effects both psychologically and physically might not be so dangerous. Of course he does not believe that Cymbalta can cause high BP which is crap, my GP looked it up on his computer and it popped up immediately as a possible side effect. Lamictal is really the most important drug in my cocktail and that can always be raised.

It could just be the double hit of norepinephrine from the Cymbalta and WB that my body can't handle.

Link to comment
Share on other sites

It could just be the double hit of norepinephrine from the Cymbalta and WB that my body can't handle.

Entirely possible. If so, there are plenty of SSRIs that can make up for the serotonin side of a reduced

Cymbalta dosage.

Still, it sucks to have to readjust meds. I hope it goes well for you.

Link to comment
Share on other sites

  • 3 weeks later...

The catch is that if the BP/HR increases can be reasonably attributed to a medication known for that effect, then

they probably aren't being caused by developing cardiovascular disease. The values may be in an elevated-risk

sone for a generally-unmedicated general population, but still in the normal-risk range for you on these meds.

Hence, this is something you need to discuss with a doctor who deals with those issues. (If you get the "these numbers

are too high, we don't care what meds you're on, here's a pamphlet/menu" response from the GP's

nurse/assistant ... I won't say ignore them, but get a second opinion from a doctor who actually reads charts.

There's also the end-risk of increased strain on your vascular system due to hypertension, regardless of cause. Your hypertension may vary.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...